Kansas, 2018Drought in Kansas, April 1 to 30, 2018
April 1 to 30, 2018 · NWS ICT · 21 events in 21 counties and zones
Below normal rainfall fell during the month of April. This led to severe drought conditions continuing across most of the area, with extreme drought conditions spreading across most of south central Kansas.
Every event with a place to put it; 21 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 21
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Below normal rainfall fell during the month of April. This led to severe drought conditions continuing across most of the area, with extreme drought conditions spreading across most of south central Kansas.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before the first event at Mar 31, 10:36 PM CST, 1 hour 24 minutes earlier.
Area forecast discussion, Mar 31, 10:36 PM CST, 1 hour 24 minutes before
Area Forecast Discussion
National Weather Service Wichita KS
1136 PM CDT Sat Mar 31 2018
.UPDATE...
Issued at 701 PM CDT Sat Mar 31 2018
Made some tweaks to the forecast for Sun morning.
After looking at a few things, decided to delay pops across
southeast KS until generally after 15z. The biggest change was to
insert drizzle and freezing drizzle for southwest portions of the
forecast area starting at 12z Sun, which agrees well with what our
neighbors have. Confidence isn't that high due to low layers
remaining fairly dry initially, but think it's worth a mention.
Feel confident though that if any precip occurs across the
southern half of the forecast area Sun, it will be in the form of
drizzle.
&&
.SHORT TERM...(This evening through Tuesday night)
Issued at 308 PM CDT Sat Mar 31 2018
A rather active pattern predominates the region in the short term.
The first short wave is moving through the region now and will be
bringing northwest flow to the region. Gusty winds are expected
through much of the first period and is expected to continue
through into the early evening. This northwest flow will bring
temperatures tumbling down below normal tonight and tomorrow.
Tonight, an upper level disturbance will be coming through and
there will be some mid level WAA into Southern Kansas which may
allow some spotty precipitation of a wintry mix variety over
portions of Southeast and into Central Kansas toward daybreak
Sunday. Some of this precip could be in the form of sleet or
freezing drizzle. This precipitation is expected to switch over to
all rain by the mid to late morning . By they afternoon, the main
area of forcing is expected to be moving off to the east so any
remaining precipitation is expected to be ending by early
afternoon. Regardless of the precip type, any precipitation that
occurs, it is expected to be light and little to no accumulation
is expected.
Monday and Tuesday look to remain near or below normal as the next
weather system will be encroaching on the region. Unlike the
previous system which came through the region Saturday, this
system will not be as cold behind the front but will have stronger
winds. The Gulf of Mexico remains cut off so this incoming system
will have to rely on its attendant moisture. This lack Gulf
moisture will keep the precipitation limited. However, there is
plenty of forcing ahead of this system which will allow for some
decent chances some showers Monday night which could start as some
freezing drizzle or sleet but is expected to transition over to
all rain. By Tuesday showers and some thunderstorms will be
possible as there will enough shear and instability to support it
just ahead of the front. Severe weather looks unlikely though.
Behind the front, the pressure and thermal gradient is very tight
which will allow some rather strong winds to develop Tuesday
afternoon and evening.
Metzger
.LONG TERM...(Wednesday through Saturday)
Issued at 308 PM CDT Sat Mar 31 2018
The extended range looks to remain near or below normal for the most
part with Thursday looking to be the warmest day with temperature
just above normal. Precip chances look like Friday having the
best chance but the ECMWF and the GFS do not agree on timing or
intensity. Most ensemble models like the GEFS have a very wide
spread of solutions with some very wet and others dry. As such,
confidence is rather low for precipitation in the extended range
at this time.
Metzger
&&
.AVIATION...(For the 06Z TAFS through 06Z Sunday night)
Issued at 1129 PM CDT Sat Mar 31 2018
Aviation concern will be lowering ceilings late tonight into Sun
morning.
Strong cold front now stretches from southeast MO into central TX.
Airmass is very shallow with winds around and above 850mb
expected to increase and come around to the south by 12z Sun. This
will allow ceilings to lower over OK late tonight and spread
north, affecting southern KS around sunrise. At this time, not
expecting IFR conditions to affect any of the TAF sites, with
KICT-KCNU having the best chance to possibly see some MVFR levels
after 15z, but most models are keeping cigs at VFR levels. Band
of light snow has started over west-central Nebraska with this
area of mid level frontogenesis expected to shift southeast
overnight. This may bring some -SN to KSLN around 15z but not
expecting anything more than visibilities lowered to 6sm.
&&
.FIRE WEATHER...
Issued at 308 PM CDT Sat Mar 31 2018
High winds over the region today will keep the fire danger in the
very high category until the late evening hours. Lighter winds
and lower temperatures Sunday will diminish the fire danger. By
Monday and Tuesday, the winds will pick back up and the fire
danger will once again get into the very high category with a few
extreme areas possible in South, Southeast Kansas and portions of
the Flint Hills.
Metzger
&&
.PRELIMINARY POINT TEMPS/POPS...
Wichita-KICT 32 36 27 56 / 10 10 0 10
Hutchinson 30 36 25 55 / 10 10 0 10
Newton 29 36 24 52 / 10 20 0 10
ElDorado 30 36 26 52 / 10 20 10 20
Winfield-KWLD 32 36 27 56 / 10 10 10 20
Russell 27 38 23 61 / 20 20 0 0
Great Bend 28 38 24 60 / 10 10 0 0
Salina 28 36 23 54 / 10 30 0 10
McPherson 29 36 23 53 / 10 20 0 10
Coffeyville 32 37 31 49 / 10 30 20 40
Chanute 31 36 28 49 / 10 30 10 40
Iola 30 35 27 49 / 10 40 10 40
Parsons-KPPF 32 37 30 49 / 10 30 10 40
&&
.ICT WATCHES/WARNINGS/ADVISORIES...
None.
&&
UPDATE...RBL
SHORT TERM...ELM
LONG TERM...ELM
AVIATION...RBL
FIRE WEATHER...ELM
Hazardous weather outlook, Mar 31, 5:56 PM CST, 6 hours 4 minutes before
Hazardous Weather Outlook
National Weather Service Wichita KS
656 PM CDT Sat Mar 31 2018
KSZ032-033-047>053-067>072-082-083-091>096-098>100-012100-
Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase-
Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper-
Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette-
656 PM CDT Sat Mar 31 2018
This hazardous weather outlook is for portions of Central Kansas,
South Central Kansas and Southeast Kansas.
.DAY ONE...Tonight
Flurries will be possible for locations north of Interstate 70 late
tonight. No accumulation is expected.
.DAYS TWO THROUGH SEVEN...Sunday through Friday
Light snow will be possible for locations generally along and north
of Interstate 70 Sunday morning and may mix with sleet for a brief
period of time. Only trace amounts of snow or sleet are expected.
Further south, patchy freezing drizzle will be possible Sunday
morning for locations generally along and south of a Kingman to
Winfield line. This may result in a few slick spots.
Another round of light freezing drizzle is possible late Sunday
night into Monday morning across southeast Kansas. Once again,
while major impacts are not expected, isolated slick spots are
possible on untreated roads, bridges and sidewalks.
A few thunderstorms are possible Monday evening and night across
mainly eastern Kansas. Some strong thunderstorms will be possible as
the frontal system moves through the region. Widespread severe
weather is not expected.
Much of the area will see very high grassland fire danger once
again Tuesday afternoon, as gusty north winds develop in wake of a
strong cold front. Very high grassland fire danger and isolated
extreme fire danger in parts of the Flint Hills is possible
Thursday as well.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not anticipated tonight.
&&
For a graphical version of this information, see our webpage at:
http://weather.gov/wichita/hwo/
Lawson
Drought, Sedgwick
- When
- April 1, 12:00 AM CST to April 30, 11:59 PM CST
- Where
- Sedgwick forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 37.685, -97.461 (the zone’s center; the record gives no point)
Drought conditions worsened during the month of April, 2018. By the end of the month the county had climbed into the extreme drought category.
Drought, Harvey
- When
- April 1, 12:00 AM CST to 11:59 PM CST
- Where
- Harvey forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 38.043, -97.427 (the zone’s center; the record gives no point)
Drought conditions worsened during the month of April, 2018. By the end of the month the county had climbed into the extreme drought category.
Drought, Marion
- When
- April 1, 12:00 AM CST to April 30, 11:59 PM CST
- Where
- Marion forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 38.359, -97.097 (the zone’s center; the record gives no point)
Drought conditions worsened during the month of April, 2018. By the end of the month the county had climbed into the extreme drought category.
Drought, Chase
- When
- April 1, 12:00 AM CST to April 30, 11:59 PM CST
- Where
- Chase forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 38.302, -96.594 (the zone’s center; the record gives no point)
Drought conditions worsened during the month of April, 2018. By the end of the month the county had climbed into the extreme drought category.
Drought, Sumner
- When
- April 1, 12:00 AM CST to April 30, 11:59 PM CST
- Where
- Sumner forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 37.237, -97.477 (the zone’s center; the record gives no point)
Drought conditions worsened during the month of April, 2018. By the end of the month the county had climbed into the extreme drought category.
Drought, Harper
- When
- April 1, 12:00 AM CST to April 30, 11:59 PM CST
- Where
- Harper forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 37.192, -98.075 (the zone’s center; the record gives no point)
Drought conditions continued during the month of April, 2018. Most of the county remained in the extreme drought category.
Drought, Kingman
- When
- April 1, 12:00 AM CST to April 30, 11:59 PM CST
- Where
- Kingman forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 37.559, -98.136 (the zone’s center; the record gives no point)
Drought conditions continued during the month of April, 2018. Most of the county remained in the extreme drought category.
Drought, Reno
- When
- April 1, 12:00 AM CST to April 30, 11:59 PM CST
- Where
- Reno forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 37.953, -98.086 (the zone’s center; the record gives no point)
Drought conditions continued during the month of April, 2018. Most of the county remained in the extreme drought category.
Drought, Cowley
- When
- April 1, 12:00 AM CST to April 30, 11:59 PM CST
- Where
- Cowley forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 37.238, -96.837 (the zone’s center; the record gives no point)
Drought conditions continued during the month of April, 2018. Most of the county remained in the severe drought category.
Drought, Butler
- When
- April 1, 12:00 AM CST to April 30, 11:59 PM CST
- Where
- Butler forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 37.781, -96.839 (the zone’s center; the record gives no point)
Drought conditions continued during the month of April, 2018. Most of the county remained in the severe drought category.
Drought, Rice
- When
- April 1, 12:00 AM CST to April 30, 11:59 PM CST
- Where
- Rice forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 38.347, -98.201 (the zone’s center; the record gives no point)
Drought conditions continued during the month of April, 2018. Most of the county remained in the severe drought category.
Drought, Ellsworth
- When
- April 1, 12:00 AM CST to April 30, 11:59 PM CST
- Where
- Ellsworth forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 38.697, -98.205 (the zone’s center; the record gives no point)
Drought conditions continued during the month of April, 2018. Most of the county remained in the severe drought category.
Drought, Barton
- When
- April 1, 12:00 AM CST to April 30, 11:59 PM CST
- Where
- Barton forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 38.479, -98.756 (the zone’s center; the record gives no point)
Drought conditions continued during the month of April, 2018. Most of the county remained in the severe drought category.
Drought, Russell
- When
- April 1, 12:00 AM CST to April 30, 11:59 PM CST
- Where
- Russell forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 38.915, -98.762 (the zone’s center; the record gives no point)
Drought conditions continued during the month of April, 2018. Most of the county remained in the severe drought category.
Drought, Lincoln
- When
- April 1, 12:00 AM CST to April 30, 11:59 PM CST
- Where
- Lincoln forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 39.045, -98.208 (the zone’s center; the record gives no point)
Drought conditions continued during the month of April, 2018. Most of the county remained in the severe drought category.
Drought, Saline
- When
- April 1, 12:00 AM CST to April 30, 11:59 PM CST
- Where
- Saline forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 38.784, -97.650 (the zone’s center; the record gives no point)
Drought conditions continued during the month of April, 2018. Most of the county remained in the severe drought category.
Drought, Greenwood
- When
- April 1, 12:00 AM CST to April 30, 11:59 PM CST
- Where
- Greenwood forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 37.878, -96.233 (the zone’s center; the record gives no point)
Drought conditions worsened during the month of April, 2018. Most of the county climbed into the severe drought category by the end of the month.
Drought, Elk
- When
- April 1, 12:00 AM CST to April 30, 11:59 PM CST
- Where
- Elk forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 37.454, -96.244 (the zone’s center; the record gives no point)
Drought conditions worsened during the month of April, 2018. Most of the county climbed into the severe drought category by the end of the month.
Drought, Chautauqua
- When
- April 1, 12:00 AM CST to April 30, 11:59 PM CST
- Where
- Chautauqua forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 37.150, -96.245 (the zone’s center; the record gives no point)
Drought conditions worsened during the month of April, 2018. Most of the county climbed into the severe drought category by the end of the month.
Drought, Wilson
- When
- April 1, 12:00 AM CST to April 30, 11:59 PM CST
- Where
- Wilson forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 37.559, -95.743 (the zone’s center; the record gives no point)
Drought conditions worsened during the month of April, 2018. Most of the county climbed into the severe drought category by the end of the month.
Drought, Woodson
- When
- April 1, 12:00 AM CST to April 30, 11:59 PM CST
- Where
- Woodson forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 37.887, -95.740 (the zone’s center; the record gives no point)
Drought conditions worsened during the month of April, 2018. Most of the county climbed into the severe drought category by the end of the month.
- Drought
- A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heavy Snow and Winter Weather in Nebraska, April 1, 20181 death · 1 injured · 15 events
- High Wind in Vermont, April 1, 2018$275,000 · 63 kt wind · 4 events
- Flood in Iowa, April 1 to 9, 2018$200,000 · 1 event
- Drought in New Mexico, April 1 to 30, 201839 events
- Flooding in Indiana, April 1 to 18, 2018$40,000 · 2 events
- Flooding in Indiana, April 1 to 16, 2018$35,000 · 2 events
- Drought in Oklahoma, April 1 to 30, 201826 events
- Flooding in Illinois, April 1 to 18, 2018$30,000 · 2 events
- Drought in Texas, April 1 to 30, 201824 events
- Winter Weather in Ohio, April 1 to 2, 201823 events
- Flooding in Illinois, April 1 to 30, 2018$22,000 · 6 events
- Winter Storm in Montana, April 1 to 3, 201821 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 750994, 750995, 750996, 750998, 750999, 751002, 751003, 751004, 751019, 751021, 751022, 751023, 751024, 751025, 751026, 751027, 751032, 751033, 751034, 751035, 751036.